Heparin is an anti-coagulant drug commonly used in patients at risk for a blood clot. It is widely known to have a “paradoxical” (reverse) effect in some patients—causing widespread clotting in the blood stream instead of protecting against clots. This dangerous condition is called heparin-induced thrombocytopenia (HIT) or heparin-induced thrombocytopenia with thrombosis (HITT). Upon any signs of HIT or HITT, it is critical to stop the heparin and initiate proper treatment; even small doses of heparin for short durations can be disastrous. Certain laboratory tests can confirm the diagnosis.
Our client was hospitalized for a blood clot. Her doctor properly ordered heparin. When he viewed her laboratory test results, he saw the results indicating HITT may be occurring. He testified he considered HITT to be a possibility, but he failed to discontinue the medication for approximately seven to nine hours. Our client sustained severe damage to her legs, ultimately resulting in the amputation of portions of both legs.